Iowa, 2007Tornado and Hail in Iowa, July 3, 2007
July 3, 2007 · NWS DMX · 9 events in 4 counties and zones
A cold front moved southeast across the Dakotas into northwest Iowa during the late afternoon and evening hours. The airmass became quite unstable ahead of the cold front with high temperatures reaching near 90 F.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- $10,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved southeast across the Dakotas into northwest Iowa during the late afternoon and evening hours. The airmass became quite unstable ahead of the cold front with high temperatures reaching near 90 F. and dew points around 70. CAPE values were around 4000 J/kg by the late afternoon as lifted indices fell to around -9. There was a decent amount of CAPE available in the -10 to -30 C. layer of the atmosphere. I spite of this, very little hail was realized with the freezing level around 16,000 ft. Shear was fairly weak during the day and increased to around 30 kts during the evening hours. A narrow line of thunderstorms developed in northwest Iowa during the early evening hours, then drifted south-southeast into west central and central Iowa during the night. One of the storms produced a brief spin-up tornado in Calhoun County west of Jolley. The LCL level was relatively high in the area, at around 1500 meters. That may have limited the lift of the tornado. It touched down in a field and caused little damage. Many of the storms produced gusty winds and for a brief period of time the line produced severe winds as they moved into an area of higher DCAPE air with values in the 800 to 1000 J/kg range. There were scattered reports of crop damage and downed trees as the storms passed. During the late evening, an area of severe thunderstorms to the northeast of the DMX CWA back developed into northeast Iowa. One of the storms produced Nickel size hail southeast of Waterloo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 8:00 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 3, 8:00 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE JUL 3 2007
UPDATED AVIATION AND PUBLIC.
.DISCUSSION...
STRONGEST CONVECTION CONTINUES WEST WHERE CLUSTER HAS DEVELOPED AND
SLOWLY DRIFTING SOUTH. INFLOW LIMITED AND CAP SLOWLY ERODING. THREAT
OF SVR LESSENING...BUT WILL MAINTAIN WATCH SOUTH PORTIONS WHILE
NORTHERN SECTIONS WILL BE MODIFIED. TEMPS OVN WILL REMAIN WARM WITH
FRONT PASSING SOUTH TOWARD MORNING AND HAVE RAISED MINS A FEW
DEGREES SOUTH PORTIONS. HAVE TRIMMED POPS AS WELL EAST AND SOUTH
WITH THE EXCEPTION OF ONGOING TSRA WEST./REV
.PREVIOUS DISCUSSION...
ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL
TONIGHT THROUGH MID DAY WEDNESDAY. INITIAL THREAT WITH THE OUTFLOW
BOUNDARY REMAINED NORTH OF THE CWA. INTERESTINGLY...A GRAVITY WAVE
PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE
BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS
WANED. MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER
DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE.
SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD
BOUNDARY FROM SIOUX CITY TO YANKTON. AN MCV TO THE NW WL...BASED ON
MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING
AND FIRE STORMS ALONG IT. STORMS SHOULD ENTER THE NW CWA BETWEEN
00Z-02Z. FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH
STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS
ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY
WEDNESDAY. SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF
HIGHWAY 30 LATER THIS EVENING. HIGH CAPE AND LOW SHEAR ENVIRONMENT
LEANS TOWARD LARGE HAIL AND DAMAGING WIND. CONVECTION OVER MN THAT
HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON
EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND
SPEEDS IN EXCESS OF 70 MPH. SIMILAR EVENT FOR WEDNESDAY ONLY OVER
THE SOUTHEASTERN THIRD OF THE CWA. THE FRONT IS PROGGED TO BE SOUTH
OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE
DIMINISHING POPS UNTIL 00Z. BEYOND WEDNESDAY...A TRANQUIL WEATHER
PATTERN IS ON TAP. TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE
READINGS IN THE FORECAST FOR THE WEEKEND. THE NEXT SYSTEM STILL
LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT. A
FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST
AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6. THE FRONT
IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO
THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY.
LATER RUNS WILL ALLOW FOR REFINEMENT. TEMPS ON TRACK SO LITTLE
ADJUSTMENTS NEEDED THERE.
&&
.AVIATION...04/00Z
SCT CONVECTION CONTINUES ALONG COLD FRONT SLOWLY WORKING SOUTH INTO
STATE TNT. WDLY SCT TSRA WL CONT MOST RTES OVN WITH FAVORED SECTOR
WEST THIRD WHERE CURRENT STRONGER CLUSTER OF STORMS REMAINS. MOST
CIGS TO REMAIN VFR WITH XCEPTION WEST TAFS/RTES WHERE CIGS MAY
BRIEFLY DROP TO MVFR CONDITIONS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
LONG TERM...FAB
SHORT TERM/AVIATION...REV
Hazardous weather outlook, Jul 3, 2:29 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT TUE JUL 3 2007
IAZ004>007-015>017-023>028-033>039-044>050-042030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
329 PM CDT TUE JUL 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS
EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT.
INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED
TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING
PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH
ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL
AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD
FLASH FLOOD PROBLEMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE
STORMS SHOULD BE BELOW SEVERE LIMITS.
THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING.
SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING
INTO TONIGHT.
IAZ057>062-070>075-081>086-092>097-042030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
329 PM CDT TUE JUL 3 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH
THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP
WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE
SOUTH OF THE AREA WEDNESDAY NIGHT.
THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY
TO TELL IF THERE IS A SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON.
ALBRECHT
Event by event
7 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Calhoun
- When
- July 3, 8:05 PM CST
- Where
- Calhoun County, 2.15 mi WSW of Knoke
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.510, -94.790
Tornado touched down briefly in a field northwest of Jolley.
Thunderstorm Wind, Calhoun
- When
- July 3, 8:15 PM CST
- Where
- Calhoun County, Jolley
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.480, -94.720
Thunderstorm Wind, Calhoun
- When
- July 3, 8:22 PM CST
- Where
- Calhoun County, 3.36 mi WSW of Lavinia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -94.810
Thunderstorm Wind, Calhoun
- When
- July 3, 8:28 PM CST
- Where
- Calhoun County, 0.86 mi SW of Yetter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -94.840
Thunderstorm Wind, Calhoun
- When
- July 3, 8:30 PM CST
- Where
- Calhoun County, 2.91 mi ESE of Yetter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.300, -94.780
Thunderstorm Wind, Sac
- When
- July 3, 8:34 PM CST
- Where
- Sac County, Sac City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.420, -95.000
Thunderstorm Wind, Greene
- When
- July 3, 9:30 PM CST
- Where
- Greene County, 1.38 mi S of Churdan
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.150, -94.480
Thunderstorm Wind, Black Hawk
- When
- July 3, 10:45 PM CST
- Where
- Black Hawk County, 1.23 mi SE of Orange
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -92.350
Hail, Black Hawk
- When
- July 3, 11:05 PM CST
- Where
- Black Hawk County, 1.47 mi NNW of Washburn
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -92.280
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Oregon, July 3 to 4, 20072 deaths · 4 injured · 2 events
- Heat in Nevada, July 3 to 5, 20072 deaths · 2 events
- Damaging Wind in Alabama, July 3, 20078 injured · $3.5 million · 61 kt wind · 1 event
- Rip Current in South Carolina, July 3, 20071 death · 1 event
- Flash Flood and Hail in Wisconsin, July 3, 2007$675,000 · 65 kt wind · 16 events
- Flash Flooding and Hail in Nebraska, July 3 to 4, 2007$240,000 · 2.5 in hail · 13 events
- Flash Flooding and Damaging Wind in Iowa, July 3 to 4, 2007$269,000 · 56 kt wind · 9 events
- Tornadoes and Hail in Colorado, July 3, 2007$30,000 · EF1 · 15 events
- Tornadoes and Flash Flood in Texas, July 3 to 5, 2007$30,000 · EF0 · 5 events
- Hail and Damaging Winds in Wisconsin, July 3, 2007$27,000 · 1.75 in hail · 7 events
- Hail in Colorado, July 3, 20072 in hail · 22 events
- Damaging Winds in Minnesota, July 3, 2007$22,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31250, 31251, 31252, 31253, 31255, 31256, 31254, 31279, 31249.